Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

July 12, 2018Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 12, 2018, 3:00 PM CDT for Chilton County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 3:00 PM CDT (20:00 UTC)
Expired
Jul 12, 2018, 3:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS84 KBMX 122000
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT THU JUL 12 2018
 
ALZ035-122030-
Chilton AL-
300 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 330
PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calera, Clanton, Jemison, Thorsby, Chilton County Motor Sports Park,
Minooka Park, Lomax, Isabella and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8673 3287 8688 3307 8688 3307 8677
      3297 8657
TIME...MOT...LOC 2000Z 306DEG 16KT 3294 8675 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 12:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 PM CDT Thu Jul 12 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A similar set-up today as yesterday as a weak upper trof axis pushes
southward out of Tennessee and into north Alabama. Convection will
probably be more widespread this afternoon, especially for eastern
counties which did not see much rainfall coverage on Wednesday.
Lesser rain chances across the southern counties today with less
upper forcing in place. Thunderstorms will once again be moving
towards the south-southwest, as area will be on the bottom right
side of upper high centered over the Ohio Valley States. Strong
thunderstorms possible with some of the storms, producing wind
gusts 35-45 mph, but probably staying below severe limits due to
marginal mid level lapse rates. Activity will likely continue into
the evening hours due to steep low level lapse rates and numerous
outflow boundaries.

58/rose

.LONG TERM...
Friday through Wednesday.

Central Alabama will remain under light easterly flow aloft on
Friday, on the southern edge of a strong 595 decameter mid-level
high centered near Paducah KY. Mid/upper-level features will not
be particularly favorable for convection, other than possible weak
convectively induced waves rotating around the high. However, at
low-levels a weak quasi-stationary front will remain over the
Tennessee Valley, with associated weakly convergent low-level flow
and pooled moisture. An axis of enhanced mid-level moisture will
be located over the northern half of Central AL, with 1000-500mb
and 850-700mb mean RH values around 60-70% and PWATs around 2
inches. This should result in 40-50% coverage of scattered mainly
afternoon showers/storms across the northern half of the area.
Somewhat drier mid-level air will result in activity remaining
more isolated to widely scattered across the southern counties.
Highs in West Alabama in the mid 90s and dew points approaching
the mid 70s may allow heat index values to reach 105 for a couple
hours in those areas, and will add a low confidence mention to the
HWO.

The mid-level high will begin to weaken slightly and drift south-
southwestward towards the Mid-South/Lower Mississippi Valley on
Saturday in response to a northern stream trough. Moisture will
continue to increase in the column with layer mean RH values
increasing to around 80% and PWATs climbing to around 2-2.2", and
some weak MCVs may be present. High pressure moving through New
England may also allow a weak wedge to move into far northern GA,
enhancing convergence along the old frontal boundary. These
factors are expected to allow shower/storm coverage to increase to
50-60%, while keeping heat index values below 105. Highest 500mb
heights will shift towards the western CONUS during the extended
period with a weakness in the subtropical ridge located over the
Southeast. An area of above normal PWATs (mainly 2" or greater)
will remain stuck over the area, resulting in above normal rain
chances. A strong upper-level trough moving through the northern
CONUS/Canada will cause a cold front to approach the area by mid
week, serving to further enhance rain chances.

Throughout the period, relatively warm 500mb temperatures around
-5C and fairly saturated profiles will serve to limit the overall
 potential for strong updrafts/downdrafts and associated
 microburst potential. But high dew points and associated decent
 CAPE values will still allow for the potential for a few strong
 storms with 35-45 mph wind gusts each day. High PWATs and weak
 flow will also result in the potential for slow-moving storms and
 localized flooding potential.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Isolated to scattered storms are developing across the area as day
time heating peaks. Have included vicinity TS at all terminals, with
tempos based on current radar trends. Stronger storms will produce
gusty winds, frequent lightning and heavy rainfall. Expect periods
of MVFR and possibly IFR conditions if thunderstorm activity crosses
a terminal. Activity will diminish with loss of daytime heating.

Light fog is possible tonight, but coverage is uncertain. Will hold
off on adding reduced vis for now, and see how widespread rainfall
becomes this afternoon.

14

 &&

.FIRE WEATHER...

Above normal rain chances are expected across the northern
counties today and tomorrow, and areawide for the weekend into
next week. Localized fog will be possible each morning where
rainfall occurs during the previous afternoon and evening. There
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  71  91  72  89 /  50  30  50  40  50
Anniston    93  71  91  72  89 /  50  40  50  40  60
Birmingham  93  74  92  74  91 /  50  30  50  40  60
Tuscaloosa  95  74  94  75  93 /  40  30  40  30  60
Calera      92  72  91  73  90 /  40  30  50  30  60
Auburn      92  72  90  73  88 /  30  30  40  40  60
Montgomery  96  74  95  74  92 /  30  30  30  20  60
Troy        93  73  94  74  92 /  20  20  30  20  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 12, 4:13 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
413 AM CDT Thu Jul 12 2018

ALZ011>015-017>050-131215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
413 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could approach 105 degrees Friday afternoon across the
western and southern portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

In the hours before

Special weather statement, Jul 12, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT THU JUL 12 2018

ALZ035-122030-
Chilton AL-
300 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 330
PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calera, Clanton, Jemison, Thorsby, Chilton County Motor Sports Park,
Minooka Park, Lomax, Isabella and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8673 3287 8688 3307 8688 3307 8677
      3297 8657
TIME...MOT...LOC 2000Z 306DEG 16KT 3294 8675

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:19 PM CDTAreal Flood AdvisoryBMXBlount116 min
Jul 12, 2:38 PM CDTAreal Flood AdvisoryBMXTuscaloosa112 min
Jul 12, 3:09 PM CDTAreal Flood AdvisoryBMXAutauga2 hr
Jul 12, 3:22 PM CDTSpecial Weather StatementBMXMacon38 min
Jul 12, 3:41 PM CDTSpecial Weather StatementBMXAutauga34 min
Jul 12, 3:43 PM CDTSpecial Weather StatementBMXEtowah32 min
Jul 12, 3:50 PM CDTSpecial Weather StatementBMXElmore25 min
Jul 12, 4:14 PM CDTAreal Flood AdvisoryBMXElmore2 hr
Jul 12, 4:58 PM CDTSpecial Weather StatementBMXJefferson32 min
Jul 12, 6:10 PM CDTAreal Flood AdvisoryBMXRandolph2 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.